24/7 Help

(617) 657-2877

Heroin Addiction Withdrawal

Heroin is a dangerous opioid that can lead to serious health issues and even death. In fact, about 494,000 people across the US regularly use heroin, and about 15,000 per year die from heroin overdose.

Fortunately, there is help available at drug treatment centers. If you’re addicted to heroin and want to get treatment, it’s a good idea to learn what to expect from the withdrawal period.

Once you know the withdrawal symptoms you might go through, you can decide if you want to detox at a local treatment center. So take a look at what you should know about heroin withdrawal and detox.

Heroin Withdrawal Symptoms

The first thing to know about heroin withdrawal is that it’s very uncomfortable, as it’s often described as causing flu-like symptoms. However, withdrawal from this drug is very rarely deadly.

So what can you expect as your body gets used to being without this drug? Withdrawal symptoms usually begin within six hours of not using heroin.

Within the first 24 hours of your last heroin use, you might notice these symptoms:

  • Anxiety
  • Insomnia
  • Nausea
  • Muscle pain
  • Bone pain
  • Muscle spasms
  • Stomach cramps
  • Severe sweating
  • Chills

These symptoms will likely continue for up to three or four days. During that time, you might start to notice other symptoms, such as:

  • Sudden mood swings
  • Depression
  • Restless behavior
  • Diarrhea
  • Vomiting

Once it’s been more than 72 hours since you last used heroin, you’ll feel a few more symptoms, including:

  • Shivers
  • Extreme stomach pain
  • General bad mood & irritability

These heroin withdrawal symptoms might last up to five days. At that point, you’re near the end of the heroin withdrawal process. But you might keep experiencing the following for anywhere from days to weeks:

  • Insomnia
  • Appetite loss
  • Nausea
  • Drowsiness

In addition, for the entire withdrawal period, you’ll likely have an intense craving for heroin. Part of it is simply out of habit, and part of it is desperation to stop the withdrawal symptoms. But that feeling should start to go away with time, especially once the uncomfortable symptoms stop.

Causes of Withdrawal Symptoms

If you’re wondering if you can avoid or reduce the severity of withdrawal symptoms, you should first understand why so many people get them. To start, when you take heroin, it binds to your opioid receptors, and this increases the brain chemicals that cause feelings of pleasure. That creates the euphoria you feel when you take heroin.

It also subdues many of the nervous system’s functions. That means it affects blood pressure, heart rate, breathing, and temperature. When you stop taking this drug for even a few days, you get the opposite effects.

This causes discomfort and depression rather than euphoria. Also, you’ll notice anxiety, a higher body temperature, and a faster heart rate when you’re not on heroin. Basically, you’re getting withdrawal symptoms.

To make matters worse, the longer you use heroin, the higher your tolerance is. This means your body requires more of the drug to give you the same euphoria you got the first time you took it. So by the time you’re ready to quit, such as after months or years of taking it, your body is dependent on it. It requires heroin just to function.

When you quit this drug, your body has to readjust to life without heroin, and that’s a major change to get used to. For this reason, the longer you’ve been using heroin—and the higher your dose—the longer it will take for your body to adjust without it.

However, it’s always more dangerous to stay on heroin. So don’t let fear of withdrawal symptoms stop you from trying. One week of discomfort is much better than being among the approximately 15,000 deaths from heroin overdose every year.

Detox Treatment for Heroin

As you can see, the effects of heroin withdrawal are unpleasant, but not deadly. This means getting off this drug doesn’t require medical supervision like you would need with some other drugs. However, many people still choose to get detox help at treatment centers.

There are a few reasons for this. First, while withdrawal symptoms won’t usually kill you, they can make it very hard to continue the process of quitting heroin. Many people start the withdrawal process and then give up and use the drug after a couple of days to get rid of the nausea, bone and muscle pain, chills, etc. Detoxing at a center ensures you won’t have access to heroin during this time.

Also, some people commit suicide during the heroin withdrawal process, as symptoms are both physical and psychological. Not only do they not want to feel the discomfort or pain anymore, but they also may be suffering from depression. This is why detox programs are often helpful.

Finally, if necessary, detox programs can give you medication that can help you quit heroin. For example, methadone and buprenorphine can reduce withdrawal symptoms and decrease cravings for the drug. This is why many people have more success with detox at Bedrock Recovery Center than they do trying to quit by themselves.

And if you do complete detox at a qualified treatment center, you’ll have ongoing support from staff with experience helping people quit heroin. You can even begin therapy right away, helping you stay on track after detox is done. So if you’re ready to begin the heroin withdrawal process, Bedrock Recovery Center is here to help start your recovery, safely.